What are opioids?
Opioid drugs are important medications for the treatment of pain, opioid dependence, and terminal illness. But these drugs also have the potential to produce physical dependence, abuse, and addiction. Opioid drugs include heroin as well as medications available by prescription such as oxycodone and methadone. Opioids work by blocking your brain’s sensation of pain. They can also affect the pleasure center of your brain, causing a sense of euphoria.
When taken as directed, opioids can be very effective in relieving pain. However, the body soon begins to develop a tolerance for the medication, so that the same dose of medication offers less pain relief. If you feel the need to take more of the drug than was prescribed to you – talk to your doctor!
What is an overdose?
Opioid overdoses happen when there are so many opioids overloading the body that the brain shuts down breathing. This happens because opioids fit into specific receptors in the brain that have an effect on breathing. If someone can’t breathe or isn’t breathing enough, then oxygen can’t get to the brain and after a very short time the heart stops, which leads to unconsciousness, coma, then death. The lack of oxygen from slowed or stopped breathing is the key dangerous aspect to an opioid overdose.
What are some common opioids I may have heard of?
Vicodin, Percocet, OxyContin, oxycodone, methadone, morphine, Opana, Dilaudid, and fentanyl among others.
What are some addiction warning signs to watch out for?
- Taking opioid medications for the feeling of pleasure or euphoria or for emotional escape
- People suggesting that you cut back or quit using the medications
- Taking the medications other than orally such as crushing and snorting, or injecting
- Having cravings when not taking the drugs
- Seeking early refills of prescriptions, prescriptions from other doctors, or drugs from other sources
What are some tips for patients with pain medication?
- Do not increase your dosage without consulting your doctor
- Be aware of potential interactions with other substances, such as alcohol, antihistamines, anti-anxiety drugs such as benzodiazepines, and sleep aids
- Do not sell or give your medications to others, or accept medications from other sources than a pharmacy
- Tell your doctor about any other drugs you take, including over-the-counter medicines and street drugs
- Tell your doctor if you have a history of substance abuse, an addictive personality, or are experiencing any of the warning signs of addiction
What are some of the signs of an opioid overdose?
- Blue lips, fingernails, or toenails
- Very slow or no breathing
- Faint pulse or no pulse
- Pale and clammy skin
- Unresponsive to calling their name or to pain
- Snoring or gurgling noises while asleep or nodding out
How can I prevent an accidental overdose on prescription opioids?
Know what you are taking: Go to Drugs.com Pill Identifier to learn what pill you are taking, and the dose. 5mg of Vicodin is not the same as 5mg of Percocet or 5mg of Methadone. Know the difference between short-acting, long-acting, and extended release. Extended release contains more of the drug and lasts longer.
Avoid mixing opioids with alcohol and other drugs: Do not mix opioid medications with alcohol or other drugs. Drugs with the same effects (i.e., downers like opioids and alcohol) can dangerously slow breathing. For drugs with opposite effects (like taking opioids with stimulants), you may take too much of the downer because you can’t feel its full effects.
Know your tolerance: If you have a period of not taking your prescribed opioid and then start taking it again talk to your doctor first! It may take less of the medication to have the same effect. Also, if you are sick, tired, haven’t eaten, or have lost weight, your tolerance may be lower.
Avoid using other than as directed: Prescription medications can take a long time to have their full effect. Keep this in mind if you think the medication is not working fast enough. Never chew, cut, crush, or dissolve opioid tablets or capsules and talk to your doctor if you need to take more medication than prescribed to get pain relief – you may need a different dose or type of medication.
Remember: Always follow proper dosing and let your doctor know if you are in drug treatment or are taking any other medications!
What are some general high-risk situations and how do I reduce the risks?
- Drugs with the same effects (opiates and other depressants such as alcohol): Drugs with the same effects compound respiratory depression.
- Drugs with opposite effects (like speedballs): If the upper wears off or prevents you from feeling the effects of the downer, you might end up doing more of the downer than you can handle.
Avoid mixing drugs, especially opioids, alcohol and benzos. Know what to expect if you do mix. Start with a lower dose or do a “test shot” to taste the drug.
Using Alone, By Yourself
- This is one of the most common reasons for overdose deaths.
Avoid using alone. Use with friends if you can, or use in a quiet room by yourself but with people in the next room. If you do use alone, keep a cell phone with you and leave the door unlocked. Talk with friends and family about responding to an overdose.
- Any period of abstinence, even one day, can lower tolerance. Coming out of jail, detox, drug treatment, a sober house, etc., puts you at higher risk.
- If you’ve just moved, if you’ve gotten drugs from a new dealer, or the dealer gets a new batch, the drugs may be stronger than what you’re used to.
- If you are sick, tired, haven’t eaten, or have lost weight, your tolerance may be lower.
- Personal health and history of overdose:
- Any respiratory troubles such as smoking, COPD, emphysema, asthma, sleep apnea, respiratory infection, or other respiratory illness make it harder to breathe, and make it likelier that your breathing will stop.
- Diseases such as HIV/AIDS, Hep C, Renal dysfunction, hepatic disease, and cardiac illness increase your chances of overdose.
- Being sick, tired, or not having eaten increase overdose risk as well.
- Having overdosed in the past is the greatest predictor of a future overdose!
Be aware of reduced tolerance: Be aware of changes in your health or your weight. Be aware after a period of abstinence, for any reason. If you start again your tolerance will be lower.
- The purity of what is on the street isn’t always known. If you know that you are switching to a stronger/pure drug/pill it’s important to not rush it.
Stick to your prescription: If you are taking pain pills at a high dose and/or are taking long-acting opioids like Oxycontin or fentanyl, stick to your prescription if you have one. Start low, go slow if you have picked them up without a prescription. If you see a doctor, talk to them about overdose risk.
How can I tell whether it’s really an overdose?
Look (is their chest moving?), Listen (with your ear to their mouth) and Feel (with your ear to their mouth is there any breath on your cheek?) to see if the person is still breathing even slightly. If they are breathing even a little, but are not responsive, you can help with rescue breathing.
Do a “chest noogie”- take your knuckles and rub roughly on the center of their chest. If a person isn’t overdosing, they will respond to the pain. If they don’t respond, it is likely an overdose.
Even if you don’t think it is quite an overdose, don’t leave them alone. Stick with them for a few hours and keep an eye on them, because there is always the chance that a real overdose could develop.
How should I respond to an opioid overdose?
Signs of an overdose include slow or shallow breathing, pale and clammy skin, snoring or gurgling while asleep and unresponsiveness to yelling or physical stimulation. If you suspect that someone may have overdosed call 911. Additional steps you may take include rescue breathing and giving Narcan, if available.
Try waking them up: Yell their name, rub chest bone with your knuckles.
Call 911 right away: Give them the address, tell them your friend is not breathing, stay calm and follow their instructions.
- Make sure nothing is in the person’s mouth.
- With one hand on chin, tilt head back, pinch nose closed. Make a seal over mouth and breathe in. One breath every five seconds. Chest should rise, not stomach.
- Continue rescue breathing until Rescue arrives. Tell them what the person took, how much, and any other information that could help save the person’s life.
- Only stop rescue breathing if:
- They begin to breathe on their own
- No one else is present and you are going to give the person Narcan, start rescue breathing again as soon as possible
- They have no pulse, and there is someone who can do CPR
- More advanced medical personnel take over
- You are too exhausted to continue
Evaluate and administer naloxone if available: Narcan is a prescription medicine that stops the effects of opioids and restores the victim’s breathing. Narcan may save their life but must be given quickly. They may need more than one dose.
If you’re alone and have to leave the person at any time, put on their side so that they do not choke.
Stay until the ambulance arrives (this is best) or leave the door open.
Where can I find more information and learn about treatment options in my area?
- Find out more about harm reduction at harmreduction.org.
- Find a treatment provider near you using the Substance Abuse Treatment Facility Locator.
- Visit Narcotics Anonymous for more information or to find a meeting.
- Visit Alcoholics Anonymous for more information or to find a meeting.